Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 33, NWS La Crosse, WI

June 28, 2019Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2019, 2:56 AM CDT for Fillmore County, Minnesota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2019, 2:56 AM CDT (07:56 UTC)
Expired
Jun 28, 2019, 3:47 AM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 70 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:07 AM CDTHAIL 0.25Chatfield, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS53 KARX 280756
SVRARX
MNC045-280900-
/O.NEW.KARX.SV.W.0033.190628T0756Z-190628T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
256 AM CDT Fri Jun 28 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Fillmore County in southeastern Minnesota...

* Until 400 AM CDT.

* At 255 AM CDT, a severe thunderstorm was located near Fountain, or
  8 miles northwest of Preston, moving east at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Fountain around 305 AM CDT.
  Preston around 310 AM CDT.
  Lanesboro around 330 AM CDT.

Other locations impacted by this severe thunderstorm include Choice,
Carimona, Old Barn Campground, Isinours, Fillmore, Highway 30 And
County 74 and Peterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9231 4385 9196 4384 9173 4359 9173
      4369 9236
TIME...MOT...LOC 0755Z 280DEG 17KT 4376 9219 

HAIL...1.25IN
WIND...<50MPH
 
$$

Lawrence
3 follow-up statements
079 
WWUS53 KARX 280810
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
310 AM CDT Fri Jun 28 2019

MNC045-280900-
/O.CON.KARX.SV.W.0033.000000T0000Z-190628T0900Z/
Fillmore MN-
310 AM CDT Fri Jun 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHERN FILLMORE COUNTY...

At 310 AM CDT, a severe thunderstorm was located over Fountain, or
just north of Preston, moving east at 20 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Preston around 315 AM CDT.
  Lanesboro around 335 AM CDT.

Other locations impacted by this severe thunderstorm include Choice,
Carimona, Old Barn Campground, Isinours, Fillmore, Highway 30 And
County 74 and Peterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9227 4385 9196 4384 9173 4359 9173
      4368 9233
TIME...MOT...LOC 0810Z 282DEG 16KT 4374 9211 

HAIL...1.50IN
WIND...<50MPH
 
$$

Lawrence
356 
WWUS53 KARX 280836
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
336 AM CDT Fri Jun 28 2019

MNC045-280900-
/O.CON.KARX.SV.W.0033.000000T0000Z-190628T0900Z/
Fillmore MN-
336 AM CDT Fri Jun 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHEASTERN FILLMORE COUNTY...

At 336 AM CDT, a severe thunderstorm was located over Lanesboro, or 7
miles northeast of Preston, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
eastern Fillmore County, including the following locations...
Arendahl, Bratsberg, Choice, Rushford Village, Whalan, Pilot Mound
and Old Barn Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9196 4384 9173 4359 9173 4365 9212
      4384 9203
TIME...MOT...LOC 0836Z 282DEG 16KT 4371 9195 

HAIL...1.00IN
WIND...<50MPH
 
$$

DL
742 
WWUS53 KARX 280847
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
347 AM CDT Fri Jun 28 2019

MNC045-280857-
/O.CAN.KARX.SV.W.0033.000000T0000Z-190628T0900Z/
Fillmore MN-
347 AM CDT Fri Jun 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FILLMORE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is 
still possible with this thunderstorm as it crosses into southern 
Fillmore County.

LAT...LON 4385 9196 4384 9173 4359 9173 4365 9212
      4384 9203
TIME...MOT...LOC 0842Z 280DEG 17KT 4370 9188 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:31 AM CDT, 25 minutes earlier.

Area forecast discussion, Jun 28, 2:31 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
231 AM CDT Fri Jun 28 2019

.SHORT TERM...(Today through Saturday Night)
Issued at 231 AM CDT Fri Jun 28 2019

Currently, a broken line of thunderstorms associated with a mid
level shortwave trough/weak surface boundary was working
southeastward through the area early this morning. Otherwise,
temperatures as of 2 am were holding in the mid 60s to near 70.

For today, that weak surface boundary will be hovering across
central IA into southern WI. Models showing an impressive CAPE pool
in place south of this boundary with 0-3km MUCAPE values up to 5-6
kJ/kg. RAP Bufkit indicating cap eroding/auto-convecting in the
vicinity of this frontal boundary south of I-90. Fortunately, bulk
shear will be rather weak in the 15-20kt range and wet bulb zero up
around 13kft (warmer -melting bigger hailstones as they fall). So,
thinking we'll see scattered thunderstorms firing mainly south of I-
90 this afternoon with a few possibly containing up to quarter-size
hail and strong/gusty winds. CAMs show this convection moving south
and dying off later this evening with loss of surface heating.
Otherwise, a warm and increasingly humid day on tap for today with
highs topping off well into the 80s and dew points in the mid 60s to
lower 70s. This will push heat indices into the upper 80s to mid
90s.

Partly cloudy/quiet conditions expected Friday night with lows in
the 60s/lower 70s.

Mid/upper level ridge amplifies over the region Saturday, warming
temperatures into the mid 80s/lower 90s. These temperatures combined
with dewpoints in the upper 60s to lower 70s will produce heat
indices in the 90s to near 100.

Models show an MCS moving through the Northern Plains/northern MN
Saturday night -staying north of the area. Otherwise, fairly muggy
night with lows only dropping into the mid 60s/lower 70s along with
similar dew points.

.LONG TERM...(Sunday through Thursday)
Issued at 231 AM CDT Fri Jun 28 2019

Sunday could be a tricky forecast as the NAM/GFS show an MCS rolling
southeast into the area (north of I-94). This could throw a wrench
into our temperature forecast if cloud cover/scattered convection
decide to linger through the day. Model consensus yielding highs in
the upper 80s to the lower 90s, but will have to keep a close eye on
how MCS pans out.

A cold front pushes southeast into the area Sunday night/Monday for
a good  chance of thunderstorms. Will have to watch for the
possibility of severe storms as well with higher cape values in the
2.5-4 Kj/Kg range and bulk shear of 25-35kt.

Upper level ridge flattens out through the rest of the period with
several waves rippling through the more high-zonal flow. This will
keep shower/thunder chances in with near normal early July
temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1222 AM CDT Fri Jun 28 2019

SHRA/TS associated with a weak frontal boundary working through
the area early tonight. This activity should be clear of the area
after 09z. Scattered SHRA/TS expected to fire again this afternoon along
the frontal boundary to the south. Thinking bulk of this activity
will remain south of KRST/KLSE. Otherwise, beside some occasional
MVFR conditions through 09z, VFR conditions expected through the
remainder of the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DAS
Hazardous weather outlook, Jun 27, 3:39 PM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
339 PM CDT Thu Jun 27 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
339 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

More thunderstorms are expected tonight. These storms will have
the potential to produce heavy rain that could lead to some flash
flooding. Some of the stronger storms could also produce strong
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The thunderstorm chances will continue into Friday with lightning
the main threat.

There will be on and off chances for thunderstorms from Sunday
afternoon through Wednesday. At this time, it is too early to
determine if there is a threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Any reports of flooding tonight would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jun 27, 9:28 PM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
928 PM CDT Thu Jun 27 2019

MNZ079-086>088-WIZ029-032>034-041-042-280600-
Wabasha-Dodge-Olmsted-Winona-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Neillsville, Alma, Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, and Tomah
928 PM CDT Thu Jun 27 2019

...Thunderstorms With Heavy Rain And Possible Flooding Threat
Tonight...

Thunderstorms will continue to increase in coverage tonight,
especially north of Interstate 90. The storms will be capable of
producing periods of heavy rainfall and if the storms repeat over
areas, flooding may develop. In addition, the strongest storms
could produce some hail, frequent lightning, and gusty winds. Look
for the storms to taper off after 3 AM. Have a way to receive
weather alerts tonight and if you are near a flood prone area,
keep an extra close watch on the weather and be ready to move to
higher ground if heavy rains occur.

Wetenkamp
Local storm report, Jun 27, 10:06 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1006 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             LAKE CITY               44.45N 92.27W
06/27/2019  E1.00 INCH       WABASHA            MN   LAW ENFORCEMENT

            RELAYED VIA WABASHA COUNTY DISPATCH.

&&
Special weather statement, Jun 27, 10:13 PM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1013 PM CDT Thu Jun 27 2019

MNZ086-280345-
Dodge-
1013 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT DODGE COUNTY...

At 1012 PM CDT, a strong thunderstorm was located near Claremont, or
9 miles east of Owatonna, moving east at 15 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Claremont around 1025 PM CDT.
  West Concord around 1030 PM CDT.
  Dodge Center, Mantorville and Kasson around 1045 PM CDT.

Other locations impacted by this storm include County Roads 1 And 24,
County Roads 20 And 5, Berne, Concord, Eden, Highway 57 And 570th
Street, County Roads 6 And 15, County Roads 6 And 9, Wasioja and
Highway 56 And County 6.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4419 9305 4420 9280 4419 9268 4392 9268
      4399 9305
TIME...MOT...LOC 0312Z 287DEG 15KT 4409 9303

Wetenkamp
Local storm report, Jun 27, 10:20 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1020 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 W LAKE CITY           44.45N 92.29W
06/27/2019  M1.00 INCH       WABASHA            MN   PUBLIC

            RELAYED VIA PICTURE ON SOCIAL MEDIA.

&&
Special weather statement, Jun 27, 10:35 PM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1035 PM CDT Thu Jun 27 2019

MNZ079-WIZ032-280400-
Wabasha-Buffalo-
1035 PM CDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WABASHA
AND BUFFALO COUNTIES...

At 1034 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mondovi to near Wabasha. Movement was
east at 45 mph.

Penny size hail and heavy rain can be expected with these storms.

Locations impacted include...
Mondovi, Wabasha, Alma, Modena, Gilmanton, Nelson, Maxville, Montana,
Mondovi Airfield, Misha Mokwa, County Roads F And K K, County Roads
33 And 4, Lock And Dam 4, The Big Swamp Area, Dumfries, Highways 37
And 35, Tell, Maple Springs, Praag and Kruger Campground.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4444 9221 4441 9208 4451 9204 4456 9204
      4459 9202 4459 9153 4431 9153 4433 9229
TIME...MOT...LOC 0334Z 261DEG 37KT 4458 9163 4433 9209

Wetenkamp
Special weather statement, Jun 28, 1:34 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
134 AM CDT Fri Jun 28 2019

MNZ079-086-087-094-095-280730-
Wabasha-Olmsted-Dodge-Fillmore-Mower-
134 AM CDT Fri Jun 28 2019

...Thunderstorms with heavy rainfall producing ponding of water
and small hail...

Strong thunderstorms will continue across the area through at least
230 AM this morning. Periods of heavy rainfall will lead to ponding
of water and localized flooding. Small hail is also possible at
times.

Locations impacted include...
Rochester, Mantorville, Kasson, Stewartville, Byron, Chatfield,
Eyota, Oronoco, Elgin, Marion, High Forest, Wasioja, Pleasant Grove,
Douglas, Rock Dell, Viola, Concord, Oslo, Chester and South Troy.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle but be alert for rising water
levels.

LAT...LON 4419 9255 4420 9246 4420 9222 4379 9211
      4380 9273 4420 9285
TIME...MOT...LOC 0629Z 237DEG 9KT 4392 9253

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:48 PM CDTSevere Thunderstorm WarningARXWabasha42 min
Jun 27, 10:13 PM CDTSpecial Weather StatementARXDodge32 min
Jun 27, 10:20 PM CDTSevere Thunderstorm WarningARXDodge55 min
Jun 27, 11:15 PM CDTSevere Thunderstorm WarningARXDodge45 min
Jun 28, 1:34 AM CDTSpecial Weather StatementARXOlmsted56 min
Jun 28, 3:06 AM CDTFlash Flood WarningARXDodge, Olmsted6 hr
Jun 28, 4:33 AM CDTFlash Flood WarningARXFillmore, Olmsted6 hr
Jun 28, 7:28 AM CDTRiver Flood WarningARXOlmsted39 hr
Jun 28, 9:20 AM CDTAreal Flood WarningARXDodge, Fillmore, Olmsted6 hr
Jun 28, 10:03 AM CDTRiver Flood WarningARXWabasha68 hr
Jun 28, 3:20 PM CDTAreal Flood WarningARXDodge, Olmsted18 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.